Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 17, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 1998, 11:28 PM EST for Pender County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 1998, 11:28 PM EST (04:28 UTC)
- Expired
- Apr 4, 1998, 12:00 AM EST
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544
WUUS1 KILM 040430 RRA
SVRILM
NCC141-040500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 PM EST FRI APR 3 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 1200 AM EST
* AT 1126 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH LARGE HAIL 22 MILES NORTH OF WILMINGTON OR 14 MILES
SOUTHWEST OF MAPLE HILL MOVING EAST AT 50 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
MAPLE HILL BY 1130 PM EST
EDGECOMBE BY 1130 PM EST
SURF CITY BY 1135 PM EST
DIME SIZE HAIL REPORTED 3 MILES WEST OF BURGAW.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT
USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
..
EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.
IRELAND
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:48 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 3, 8:48 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
848 PM EST FRI APR 3 1998
RDU: ADJUST TEMPS DOWN A NOTCH ESPCLY COAST TO INIT WITH READINGS
RISING LATE. HIGH POPS MAINLY AFTER MIDNGT THE BEST BET.
CWF: WITH GALES ALRDY FLYING CST WILL RAISE SCA SOUNDS SINCE WITHIN 12
HRS AND GOOD TO COVER FOR TSRA THREAT OVRNGT. HAVE DOUBTS ABOUT SURGE
TO GALE SPEEDS THOUGH SRN HALF TNGT GIVEN WEAK WEDGE EARLY(NE TRAJ) PLUS
BLO GALE FORCE BLYR SEEN OFF MESO-ETA/RUC LATE. MAY TONE SEAS DOWN SRN
END BUT WITH TSRA PTNL BEST TO CONT GALES OVRNGT OTRW FEW ADNTL CHGS.
ZFP: ADAP/SFC ANLYS SHOWING STABILITY HOLDING OVR THE E ATTM AIDED BY
FIRST BATCH OF DEPARTING SHRA EARLIER THIS EVE. QUESTS OVRNGT WITH NWD
EXTENT OF DEEP WAA AS WRM FRNT ATTEMPTS TO LIFT N WHILE BEST DIFFLUENCE
PASSES ACRS CNTRL/NRN NC. ALL NEW GUID SIM TO MORN RUNS WITH GOOD UVV/
HELICITY AND DECENT CAPE COMING TOGETHER OVR THE E BTWN 06-11Z. THNK
BEST SVR CHCS SRN TIER PER 00Z THETA SUPPORT S AND CLOSER TO HIER DWPTS
WHILE MORE ELEVATED NATURE LKLY INLND UNLESS GOOD DYNAMICS CAN OVRCOME
STAB INVERSION ALF. TEMPS STEADY THEN SLOWING RISING LATE AS WAA INCRS.
.MHX...GALE WARNING COASTAL WATERS.
SCA SOUNDS.
JHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 11:07 PM EST | Tornado Warning | ILM | Bladen | 33 min |
| Apr 4, 12:21 AM EST | Severe Thunderstorm Warning | ILM | Robeson | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.